Michigan, 2008

Hail in Michigan, June 7, 2008

June 7, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm generated large hail and strong winds in Hermansville on the evening of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm generated large hail and strong winds in Hermansville on the evening of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 7, 5:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 7, 5:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
725 PM EDT SAT JUN 7 2008

UPDATED FOR 00Z TAF ISSUANCE

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING AN UPPER LEVEL LOW OVER NORTHERN
ONTARIO...WITH A LONGWAVE TROUGH OVER THE WESTERN UNITED STATES. AT
THE SURFACE...A LOW PRESSURE CENTER IS DEVELOPING OVER THE FOUR
CORNERS AREA OF THE SOUTHWEST UNITED STATES. BROKEN LOWER LEVEL
CLOUDS CONTINUE TO MOVE ACROSS THE AREA...WITH THE MAIN AREA OF
CONVECTION CURRENTLY PUSHING ACROSS WISCONSIN.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...

ALTHOUGH TEMPERATURES AND DEWPOINTS CONTINUE TO RISE DURING THE
AFTERNOON...AREA REMAINS FAIRLY CAPPED DUE TO RELATIVELY DRY
CONDITIONS NEAR THE SURFACE. AS MOISTURE ADVECTS INTO THE REGION
FROM THE SOUTH...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE EVENING HOURS. HOWEVER...LARGE THUNDERSTORM COMPLEX OVER
WISCONSIN MAY ACT TO DISRUPT MOISTURE TRANSPORT...PREVENTING AS MUCH
CONVECTION AS PREVIOUSLY EXPECTED. SEVERE WEATHER STILL REMAINS A
THREAT...WITH THE MAIN POSSIBILITIES STRONG WIND OR LARGE HAIL. WITH
STRONG SPEED AND DIRECTIONAL WIND SHEAR...THE THREAT FOR AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

AS ANOTHER SHORTWAVE ROTATES INTO THE AREA TOMORROW...ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS. AS WITH THUNDERSTORMS TONIGHT...POSSIBILITY REMAINS
FOR SEVERE WEATHER ON SUNDAY AFTERNOON AS WELL. EASTERN HALF OF
FORECAST AREA REMAINS IN THE SLIGHT RISK ZONE OF THE SPC DAY 2
CONVECTIVE OUTLOOK.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUN NIGHT...ANOTHER SHORTWAVE RIDING ALONG THE FRONTAL BOUNDARY
AIDED BY UPPER LEVEL DIV IN RIGHT ENTRANCE OF A JET STREAK OVER
ONTARIO/WRN QUEBEC COULD BRING ANOTHER BATCH OF CONVECTION TO MAINLY
CENTRAL AND ERN PORTIONS OF THE FCST AREA. ELEVATED CAPES OF AROUND
1000 J/KG IN THE EVENING AND STRONG DEEP LAYER SHEAR COULD LEAD TO
SOME SVR STORMS CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND.

BY MON...SFC BOUNDARY GENERALLY GETS PUSHED EAST AND ANY LINGERING
CONVECTION WOULD ONLY BRUSH THE FAR ERN PORTION OF THE CWA WITH
SHOWERS AND MAYBE A THUNDERSTORM. HIGH PRES BUILDING INTO WEST AND
CENTRAL AREAS SHOULD BRING PARTIAL CLEARING THERE AND RESULT IN DRY
WX. E-NE FLOW WILL LIKELY KEEP TEMPS COOLER (60-65F) ALONG THE LAKE
SUPERIOR SHORELINE WHILE HIGHS FARTHER INLAND WILL REACH INTO THE
LOWER 70S.

CANADIAN HIGH PRES BUILDING OVER MUCH OF THE AREA  SHOULD KEEP MUCH
OF THE AREA DRY TUE AND WED. THE ONLY EXCEPTION WOULD BE ALONG
SCNTRL AND WI BDR COUNTIES ON TUE WHERE POOLING LOW-LEVEL MOISTURE
ALONG DEVELOPING LAKE BREEZE BOUNDARIES AND THE PRESENCE OF AN UPR
TROF OVERHEAD AND ASSOC INSTABILITY COULD LEAD TO AN ISOLD AFTERNOON
SHRA/TSRA.

LOOK FOR INCREASING CLOUDS LATE WED INTO THU IN ADVANCE OF
ANOTHER TROF DEVELOPING OVER THE PLAINS AS ADVERTISED BY THE 12Z GFS
AND 00Z ECMWF. KEPT IN LOW CHC POPS FOR THE WEST ONLY CLOSER TO
CONVECTION DEVELOPING ON BACKSIDE OF RIDGE AXIS AND ALONG ASSOC
FRONTAL BOUNDARY.

THE BEST CHC FOR CONVECTION APPEARS TO THU NIGHT INTO FRI WHEN THE
GFS AND ECMWF SHOW MORE PROMINENT SHORTWAVE AND FRONTAL BOUNDARY
MOVING ACROSS THE FCST AREA.

EXPECT DRIER CONDITIONS FRI NIGHT INTO SAT BEHIND THE FRONTAL
BOUNDARY.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

EXPECT DRIER AIR TO THE W TO GRDLY MOVE INTO UPR MI W-E TNGT. THERE
MAY BE AN EARLY EVNG -SHRA AT CMX IN ADVANCE OF THIS AIRMASS...BUT
EXPECT VFR CONDITIONS AND DRY WX THE REST OF THE FCST PD AS DRIER
AIR ARRIVES. THERE WL BE MORE LLVL MSTR AT SAW WHERE THE DRYING WL
ARRIVE LATER TNGT...SO EXPECT A BETTER CHC OF SHRA THERE THRU THIS
EVNG. SINCE DRYING FM THE W WL BE LESS INTENSE AT SAW THAT AT CMX...
MAINTAINED MENTION OF MVFR VSBY WITH SOME FOG LATER TNGT ONCE MID
CLD TENDS TO DSPT LATER. ANY FOG AT SAW SHOULD MIX OUT WITH DIURNAL
INSOLATION ON SUN. MORE SHRA MAY ARRIVE THERE IN THE AFTN WITH ARPCH
OF NEXT DISTURBANCE THAT IS FCST TO RUN NE ALONG FNT TO THE SE OF
UPR MI. THIS SYS LOOKS TO BE TRACKING TOO FAR TO THE SE TO IMPACT
CMX.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

.A TROUGH OF LOW PRESSURE EXTENDING FROM THE LOW OVER ONTARIO WILL
DROP SOUTHEAST ACROSS LAKE SUPERIOR TONIGHT...THEN STALL OVER
NORTHERN LAKE MICHIGAN SUNDAY INTO MONDAY AS ANOTHER LOW PRESSURE
SYSTEM MOVES THROUGH NORTHERN LAKE MICHIGAN. A RIDGE WILL SINK
SOUTHWARD INTO NORTHERN LAKE SUPERIOR MONDAY NIGHT. THIS RIDGE WILL
START SHIFTING TO THE EAST ON TUESDAY AS ANOTHER LOW PRESSURE TROUGH
BECOMES STATIONARY OVER NORTHERN WISCONSIN. THIS TROUGH WILL REMAIN
IN PLACE INTO WEDNESDAY AND LIFT INTO ONTARIO ON THURSDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...DLG
SHORT TERM...TAG
LONG TERM...VOSS
AVIATION...KC
MARINE...DLG/KC
Hazardous weather outlook, Jun 7, 3:39 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
539 AM EDT SAT JUN 7 2008

MIZ001>003-009-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-
539 AM EDT SAT JUN 7 2008 /439 AM CDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THOSE THAT
OCCUR THIS MORNING ARE ONLY EXPECTED TO PRODUCE LIGHTNING.
HOWEVER...STORMS THAT DEVELOP THIS AFTERNOON OR TONIGHT WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT IF
STORMS BECOME STRONGER THAN EXPECTED.

MIZ004>007-010>014-084-085-081200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
539 AM EDT SAT JUN 7 2008 /439 AM CDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THOSE THAT
OCCUR DURING THE MORNING AND EARLY AFTERNOON ARE ONLY EXPECTED TO
PRODUCE LIGHTNING. HOWEVER...STORMS THAT DEVELOP LATE THIS
AFTERNOON OR TONIGHT MAY BECOME SEVERE...CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH...LARGE HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY. SOME OF THESE STORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING WINDS GUSTS TO 60 MPH...LARGE
HAIL AND LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT AND AGAIN ON SUNDAY.

LSZ162-240>247-263-264-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
539 AM EDT SAT JUN 7 2008 /439 AM CDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LAKE
SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THOSE THAT
OCCUR THIS MORNING ARE ONLY EXPECTED TO PRODUCE LIGHTNING.
HOWEVER...STORMS THAT DEVELOP THIS AFTERNOON OR TONIGHT WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT IF
STORMS BECOME STRONGER THAN EXPECTED.

LSZ248>251-265>267-081200-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
539 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR AND CENTRAL LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THOSE THAT
OCCUR DURING THE MORNING AND EARLY AFTERNOON ARE ONLY EXPECTED TO
PRODUCE LIGHTNING. HOWEVER...STORMS THAT DEVELOP LATE THIS
AFTERNOON OR TONIGHT MAY BECOME SEVERE...CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH...LARGE HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY. SOME OF THESE STORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING WINDS GUSTS TO 60 MPH...LARGE
HAIL AND LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT AND AGAIN ON SUNDAY.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
539 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THOSE THAT
OCCUR DURING THE MORNING AND EARLY AFTERNOON ARE ONLY EXPECTED TO
PRODUCE LIGHTNING. HOWEVER...STORMS THAT DEVELOP LATE THIS
AFTERNOON OR TONIGHT MAY BECOME SEVERE...CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH...LARGE HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY. SOME OF THESE STORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING WINDS GUSTS TO 60 MPH...LARGE
HAIL AND LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT AND AGAIN ON SUNDAY.

AJ

In the hours before

Special weather statement, Jun 7, 5:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 PM EDT SAT JUN 7 2008

MIZ012-013-080045-
DELTA-MENOMINEE-
658 PM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL
745 PM CDT/845 PM EDT/...

AT 650 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11
MILES SOUTHWEST OF HERMANSVILLE...OR 21 MILES SOUTHEAST OF IRON
MOUNTAIN...AND ACROSS MUCH OF NORTHEAST WISCONSIN. THESE STORMS WAS
MOVING EAST AT 60 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  POWERS.
  WILSON.
  BARK RIVER.
  HYDE.
  ESCANABA.
  GLADSTONE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menominee

When
June 7, 6:10 PM CST to 6:13 PM CST
Where
Menominee County, Hermansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -87.600

Large hail was also accompanied by strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111212.